Texas, 2019Tornadoes and Hail in Texas, June 22 to 23, 2019
June 22 to 23, 2019 · NWS AMA · 9 events in 5 counties and zones
A large supercell formed in southeastern Armstrong County in the Texas Panhandle on the evening of June 22nd. This cell formed just before dark but gained strength after the sunset.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large supercell formed in southeastern Armstrong County in the Texas Panhandle on the evening of June 22nd. This cell formed just before dark but gained strength after the sunset. The storm initially moved to the north then veered to the northeast then east before exiting the Texas Panhandle around 1 am on the 23rd. Additional storms formed just behind this cell following it out of the Texas Panhandle. During its time in the area, the storm produced to a tornado south of HWY 287 between Goodnight and Ashtola, TX. This tornado lifted, however the storm cycled and quickly produced a second tornado just north of the highway. The tornadoes were rated EF-0 as they didn't encounter many structures. This storm also produced very large hail up to baseball size. The severe storms also produced large hail as they tracked into the eastern Panhandles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 5:26 PM CST, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 22, 5:26 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
626 PM CDT Sat Jun 22 2019
.AVIATION...
For the 00z TAFs...
Light to moderate east surface winds expected this evening with
VFR conditions prevailing. Scattered thunderstorms expected at
northern terminals between 03z and 12z Sunday. Cold front
arrives late tonight between 09z and 12z, with surface winds
shifting to north and northeast. MVFR ceilings expected at
northern terminals with frontal passage, persisting through around
16z. VFR conditions expected through the afternoon on Sunday.
Cockrell
&&
.PREV DISCUSSION... /Issued 320 PM CDT Sat Jun 22 2019/
SHORT TERM (through tonight)...
Wind shift line associated with cold front has remained over far
southeast Texas Panhandle for the past few hours, running
southwest to northeast across Collingsworth County. Baroclinic
zone however, lies about 40 miles to its northwest, with
temperatures in the lower- 80s in close proximity to lower-90s.
Airmass over eastern sections remains very unstable, with surface
based CAPEs of 1000 to 2500 J/kg noted at this time. Shear values
of 30 to 55 kt are overhead, with the higher values in the
northwest.
A shortwave trof arriving from the southwest will help
instability be released this afternoon and this evening, with
scattered strong to severe thunderstorms developing. Evolution of
frontal boundary expected to be somewhat complex. Falling
pressures over eastern New Mexico expected to cause low-level
winds to trend to east and southeast this evening. Low-level jet
of 30 to 45 knots expected to set up this evening, providing
additional moisture and inflow. Next complicating factor will be
cold front entering northwest part of forecast area around
midnight, providing another focusing mechanism for thunderstorms.
Have increased pops across Oklahoma Panhandle late tonight with
this feature, also adding mention of heavy rain. Expect front to
move through most of the forecast area by sunrise Sunday.
Cockrell
LONG TERM (Sunday through Friday)...
Lingering convection may be ongoing to start Sunday, but chances
are storms will be east of the area after ~7am. Given this
departure time, the atmosphere may have enough time to recover
later in the afternoon. This is all contingent also on any stalled
boundary or possible outflow boundaries around eastern parts of
the Panhandles from exiting convection. We may get convection
going again late Sunday afternoon to early evening.
Sunday, an upper level wave will be transitioning through eastern
Colorado and into the Central Plains. Placement of the vorticity
max may result in better precipitation chances east of the
forecast area. However, with the surface trough and possible
boundary/boundaries setting up across eastern parts of the
forecast area we may have some convection for mainly eastern parts
of the Panhandles. With an associated surface low developing in
western parts of the Central Plains, our northern zones may also
have some thunderstorms. Low chances overall for precipitation,
but nonetheless severe weather will be possible. Better chances
will be for east/southeastern parts of the Texas Panhandle near
the "better" instability. Bulk shear values around 50-60 knots
will be plenty to make up for regarding lower end MLCAPE values
around 1000-1500 J/kg (higher with the NAM though) late
afternoon/early evening when the cap erodes.
Monday we transition to zonal flow before a ridge starts to build
in over the region. Placement of the ridge will make it possible
for small impulses to ride over the northern periphery of the
broad anticyclonic flow. This may result in at least small chances
for thunderstorms as we reach peak heating late afternoon to
early evening each day after Monday. Storms may very well be
ordinary pulse type thunderstorms as we reach peak heating.
Overall, chances are low at this time for precipitation, but given
the time of year we cannot rule out at least some isolated severe
weather in the extended.
Guerrero
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 60 85 54 85 61 / 20 10 10 0 5
Beaver OK 59 78 52 84 60 / 70 20 20 0 5
Boise City OK 54 74 47 81 55 / 50 20 10 0 5
Borger TX 62 85 54 88 63 / 30 10 10 0 5
Boys Ranch TX 59 85 53 87 61 / 20 10 10 0 5
Canyon TX 59 88 54 87 60 / 10 10 10 0 5
Clarendon TX 66 87 58 84 63 / 30 10 10 0 5
Dalhart TX 56 79 48 83 57 / 30 10 5 0 5
Guymon OK 57 77 49 84 58 / 60 20 10 0 5
Hereford TX 58 88 54 87 61 / 10 10 10 0 5
Lipscomb TX 62 82 55 86 63 / 40 20 20 0 5
Pampa TX 61 83 54 84 62 / 30 10 10 0 5
Shamrock TX 66 87 59 85 63 / 40 20 20 0 5
Wellington TX 68 91 61 86 64 / 40 20 20 5 5
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
03/16
Hazardous weather outlook, Jun 22, 2:24 PM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
324 PM CDT Sat Jun 22 2019
OKZ001>003-TXZ001>020-317-230830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
324 PM CDT Sat Jun 22 2019
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible across central and eastern parts of
the combined Panhandles this afternoon. Chances increase to the
north later tonight. Thunderstorms could be severe with large
hail, damaging winds, and an isolated tornado.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are also possible late Sunday, and each day Tuesday
through Friday for late afternoon to early evening time periods.
At this time, chances for thunderstorms reaching severe limits
will be isolated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed today and tonight.
In the hours before
Special weather statement, Jun 22, 7:49 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
849 PM CDT Sat Jun 22 2019
TXZ018-019-230230-
Donley TX-Armstrong TX-
849 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARMSTRONG AND WEST
CENTRAL DONLEY COUNTIES UNTIL 930 PM CDT...
At 849 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Wayside, or 19 miles north of Silverton, moving
northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3511 10126 3498 10091 3475 10111 3475 10138
TIME...MOT...LOC 0149Z 208DEG 29KT 3476 10126
Ward
Event by event
6 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Armstrong
- When
- June 22, 9:43 PM CST to 9:49 PM CST
- Where
- Armstrong County, 4.21 mi ESE of Goodnight to 5.21 mi E of Goodnight
- Rating
- EF0
- Path length
- 2.45 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.999, -101.136
Based on a National Weather Service damage survey, this tornado touched down around 1043 PM, 4 miles southeast of Goodnight and lifted at approximately 1049 PM CDT, 4 miles east of Goodnight, TX. The tornado was rated an EF-0 with an estimated peak wind speed of 70 mph, consistent with the minor damaged observed.
Tornado, Armstrong
- When
- June 22, 9:55 PM CST to 10:04 PM CST
- Where
- Armstrong County, 5.85 mi E of Goodnight to 5.56 mi ENE of Goodnight
- Rating
- EF0
- Path length
- 2.08 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.034, -101.097
Based on a National Weather Service damage survey, this tornado touched down around 1055 pm, 5 miles east of Goodnight and lifted at approximately 1104 pm CDT, 4 miles east-northeast of goodnight. The tornado was rated an EF-0 with an estimated peak wind speed of 85 mph consistent with damage observed.
Hail, Gray
- When
- June 22, 10:50 PM CST
- Where
- Gray County, 7.9 mi W of Alanreed
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 35.220, -100.870
Hail, Gray
- When
- June 22, 10:58 PM CST
- Where
- Gray County, Mc Lean
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.230, -100.600
Hail, Gray
- When
- June 22, 11:00 PM CST
- Where
- Gray County, Mc Lean
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.230, -100.600
Hail, Donley
- When
- June 22, 11:03 PM CST
- Where
- Donley County, 2.82 mi E of Jericho
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.170, -100.870
Hail, Wheeler
- When
- June 23, 12:21 AM CST
- Where
- Wheeler County, 2.15 mi NNE of Kelton
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.430, -100.110
Trained spotter reported hail larger than golf ball, but not quite the size of tennis ball. Storm started out as quarters and increased in sized over time.
Hail, Wheeler
- When
- June 23, 12:34 AM CST to 12:44 AM CST
- Where
- Wheeler County, 2.15 mi NNE of Kelton
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.430, -100.110
Large hail fell for 10 to 15 minutes.
Thunderstorm Wind, Hemphill
- When
- June 23, 1:44 AM CST
- Where
- Hemphill County, 5.76 mi ENE of Canadian
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.920, -100.280
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Oklahoma, June 22 to 28, 20191 death · $172,000 · 74 kt wind · 27 events
- Rip Current in Florida, June 22, 20191 death · 1 event
- Rip Current in Florida, June 22, 20191 death · 1 event
- Flash Flooding and Hail in Iowa, June 22 to 23, 2019$240,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 22, 2019$75,000 · 1.25 in hail · 10 events
- Damaging Winds in Tennessee, June 22, 2019$53,000 · 52 kt wind · 16 events
- Damaging Winds in North Carolina, June 22, 2019$78,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, June 22, 2019$20,000 · 50 kt wind · 36 events
- Flash Flooding and Flooding in Kansas, June 22 to 23, 2019$15,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Alabama, June 22, 20191 in hail · 35 events
- Flooding in Kentucky, June 22 to 30, 2019$40,000 · 3 events
- Damaging Winds in South Carolina, June 22, 2019$20,000 · 56 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840512, 840513, 840506, 840507, 840508, 840509, 840510, 840511, 840514.